Health knowledge made personal
Join this community!
› Share page:

Prednisone worries after ER vist for pneumonia/asthma pain?


Posted by andrea29

Here's the lead - up to last night's episode at the ER. It's kind of long but this history is what is concerning me about this drug.

I have had eczema and some allergic wheezing for the last two years or so. The eczema was really bad and even after allergy testing and stopping wearing make up I could not make the eczema stop. Even the dermatologists I had seen were unsucessful in clearing it. So, I started seeing an immunologist in hopes he could help me figure this out.

Well I think it kind of backfired- the immunologist I saw pegged me as having "atopic dermatitis". He gave me steroids for EVERYTHING. It seemed too frequent (like monthly at some points), but I trusted him, even though I was weary, because they were usually tapers down to 5mg over the course of 8 days or so (so starting w/ 40mg) and he insisted it would be fine. Well eventually, after almost a year of this routine, and 30 pounds later (!!), my eczema raging and seeming infected, I went back, concerned that the steroids had exacerbated an ongoing infection which was possibly making my eczema recur. He pooh pooed my concern about infection and he wouldn't test it - he just gave me steroids, which I didn't take, because I had already had enough weight gain and discomfort with few results.

  I went to a new dermatologist a couple weeks later (this is now about a month ago, maybe 6 weeks) in the worst shape of my life with eczema, and she tested me, and lo and behold I had staph.

I was given keflex for 14 days which did a beautiful job clearing the eczema. I was sent away with some topicals and seemed to be doing okay for about a week off the keflex when I got sick with a flu like bug. I tried to rest it off, and developed a terrible cough that was not getting better so I went to Urgent Care last Monday, afraid of my previous immunologist. :( She diagnosed me with left lobar pneumonia and gave me a z-pak. She asked if I had asthma and I told her a doctor has told me yes but I'm not sure. She too gave me steroids, which I expressed concern about...so I didn't take them. I did take the zpak though.

yesterday (on my last day of zpak), my back became so painful when moving or coughing I was hunched over crying most of the day in pain. MY breathing seemed less tight than before the zpak but I didn't understand the pain so I went to the ER. They of course asked my history, which I told them reluctantly (because I dont trust the original guy that diagnosed me w/ asthma) and they gave me prednisone!! They took more xrays and came back saying that they thought this was inflammatory, and maybe not pneumonia. What?? I am so confused.  I expressed my fear but promised I would try it. They gave me a breathing treatment and dilaudid IV for the unbearable pain and sent me home after dosing me with 40 mg of prednisone. I was given a perscription to start taking today at 20 mg twice daily (morning and night with food).

 I gave it a try and did okay after this mornings initial 20 mg, but I am so hyped up after the second dose I really don't want to do this. my stomach is so upset it forced a BM, I am ridiculously thirsty (almost unquenchable), and I am really freaked out. I yelled at my husband for salting my food at dinner (please no more wieght gain, this cannot be good), and cannot seem to calm down. I feel awful and mean. I am so wired I cannot go to sleep. Considering there was no taper on this 5 day perscription from the ER can't I just stop now?

Any advice appreciated. I'm sorry if I sound arrogant I have just had a horrible experience w/ this drug and dont know who to trust. I feel like this diagnosis of "asthma" is a curse just causing docs to want to shove prednisone down my throat. They even un-diagnosed pneumonia and gave me more prednisone? this is very confusing and worrisome to me. :(

 I really just want to stop taking the prednisone but dont know if that is dangerous.

 Please help

 
Answers (2)
Sort by: Newest first | Oldest first

Update - I made an appointment for another opinion with a pulmonary specialist that the ER doc reccomended. The new docs nurses ran my ask to stop the pred for now by her (new doc) and I get to stop for now. Thank god!! I didn't take any pred today and my jitters have just now stopped but my stomach is a mess.

I feel like I'm talking to myself here but at least I have a record of the experience written down now.

 I am just so glad I'm done with prednisone for now. I'm going to start over with this doc and ask her to see if I really have asthma - I will let her induce an attack if that's what it takes to be sure I need to be treated as an asthmatic.

Hello andrea29;

I don't usually write to these message boards, but I couldn't help but feel your pain and frustration.  I too have been diagnosed with asthma and have been on prednisone for 6 years off and on.  I am not convinced that I have asthma, but the only thing taht seems to treat my symptons (a chronic cough) is prednsosone.  I have gained 50 lbs and am really worried about what this drug is doing to me.  I have found a new Dr. who has a theory that my symtpons are stress related and not a respitory problem.  He is trying to wean my off the prednisone and at the same time treat my for stress and anxiety issues. I think he may be on to somehint, but it is too soon to tell.  Anyway, I wish you the best and just wanted you to know that you are not alone out there! jadie888

NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: